Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 238, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Jul 13, 2016, 5:01 AM CDT for Rooks County, Kansas. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2016, 5:01 AM CDT (10:01 UTC)
- Expired
- Jul 13, 2016, 6:00 AM CDT
- In force
- 59 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Rooks County, KS
The radar
The Grand Island radar (KUEX), 141 km from the middle of the area, began a volume at 10:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 5:16 AM CDT | TSTM WND GST 65 | 4 Ese Palco, KS | TIME EST FM RADAR. POWER OUTAGES REPORTED IN THE AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 13, 3:25 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 10.0 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1850 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 1690 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -1.1
The text
As transmitted.
386
WUUS53 KGID 131001
SVRGID
KSC163-131100-
/O.NEW.KGID.SV.W.0238.160713T1001Z-160713T1100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
501 AM CDT WED JUL 13 2016
THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ROOKS COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 600 AM CDT
* AT 501 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES WEST OF
DAMAR...OR 35 MILES SOUTHWEST OF PHILLIPSBURG...MOVING EAST AT 40
MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
PLAINVILLE...STOCKTON...PALCO...DAMAR...ZURICH...CODELL AND WEBSTER
STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3913 9960 3955 9960 3942 9904 3913 9905
TIME...MOT...LOC 1001Z 278DEG 34KT 3935 9973
HAIL...1.00IN
WIND...60MPH
$$
WESELY2 follow-up statements
631 WWUS53 KGID 131031 SVSGID SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 531 AM CDT WED JUL 13 2016 KSC163-131100- /O.CON.KGID.SV.W.0238.000000T0000Z-160713T1100Z/ ROOKS KS- 531 AM CDT WED JUL 13 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 AM CDT FOR ROOKS COUNTY... AT 530 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WEBSTER STATE PARK...OR 24 MILES SOUTH OF PHILLIPSBURG...MOVING EAST AT 40 MPH. HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. LOCATIONS IMPACTED INCLUDE... PLAINVILLE...STOCKTON...PALCO...DAMAR...ZURICH... CODELL AND WEBSTER STATE PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3913 9960 3955 9960 3942 9904 3913 9905 TIME...MOT...LOC 1030Z 267DEG 33KT 3940 9939 HAIL...0.75IN WIND...60MPH $$ WESELY
018
WWUS53 KGID 131054
SVSGID
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
554 AM CDT WED JUL 13 2016
KSC163-131104-
/O.EXP.KGID.SV.W.0238.000000T0000Z-160713T1100Z/
ROOKS KS-
554 AM CDT WED JUL 13 2016
...THE SEVERE THUNDERSTORM WARNING FOR ROOKS COUNTY WILL EXPIRE AT
600 AM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL HAIL
AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT FOR
NORTH CENTRAL KANSAS.
LAT...LON 3913 9960 3955 9960 3942 9904 3913 9905
TIME...MOT...LOC 1052Z 278DEG 34KT 3940 9939
$$
WESELYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:58 AM CDT, 1 hour 3 minutes earlier.
Area forecast discussion, Jul 13, 3:58 AM CDT, 1 hour 3 minutes before
Area Forecast Discussion National Weather Service Hastings NE 358 AM CDT WED JUL 13 2016 ...Multiple Chances for Hit-or-Miss Tstms thru Sat then Turning Dry and Very Hot Next Week with a Multi-Day Stretch of Excessive Heat looking Probable... .SHORT TERM...(Today and tonight) Issued at 358 AM CDT Wed Jul 13 2016 Aloft: The Westerlies were zonal over the Nrn USA with a slight cyclonic bend. There was an embedded weak shortwave trof from WA southeast to CO. This trof will move over the Nrn Plains today and combine with another trof dropping S out of the Canadian Prairies. The combined trof will move into the Wrn Great Lakes tonight. The passage of this trof will shift winds aloft slightly from W to WNW. Surface: Features are weak and very difficult to identify. The two most identifiable features were a deep occluded low along the Manitoba/Ontario border and high pres over the W Atlantic. There was no observational evidence that the cool front that moved thru Mon exists. A new cool front was forming over over the Dakota's into WY. This front will surge SE crossing the fcst area today. Nrn Rockies high pres will begin building in tonight. Fcst confidence is very low in rain chances/POPs. There is no strong forcing and because of that the models are highly diverse in their outcomes. Looking at SREF and EC ensemble QPF probabilities for .10" over the next 24 hrs (12Z/Wed-12Z/Thu)... the best chance for tstms will be over SE Neb and NE KS east across IA/MO into the Srn Great Lakes. Today: The on-going MCS over NW KS is a major fcst complication ...in addition to the sct shwrs/tstms developing around and ahead of it. The NAM/NMM/ARW have the best handle on this and trends suggest continued ESE/SE movement. While expect most of the intense tstm activity to remain just S of the fcst area...Rooks/ Osborne/Mitchell counties are in Svr Tstm Watch #376 until 15Z. Expect a steady light rain to fall S of Hwy 6 this morning... associated with anvil blow-off. There could be a few random tstms also develop early (before noon) along the approaching cool front from the N. The expansive cloud shield associated with the MCS will suppress temp rise this morning. Tstm development this afternoon/eve should primarily be focused E of the fcst area (SE Neb/NE KS/IA and MO)...where a low-lvl jet will be directed. However...there could be a couple isolated storms develop along the front and/or whatever little activity develops this morning could intensify. This is predicated on decreasing clouds and destabilization in the wake of the morning MCS. The 03Z SREF does an excellent job depicting decreased instability associated with the MCS...but it does indicate recovery. With temps in the upr 80s-low 90s and dwpts 65-70F...MLCAPE is fcst to be 2000-3500 J/kg with the highest values over N-cntrl KS. 0-6 km shear will be 35-40 kts. This environment will support organized multi-cell and supercell storm structures..."if" tstms develop at all. There's no guarantee. But if anything fires...it is likely to be severe. Large hail and damaging winds will be the primary threats. Tonight: any early evening tstm activity should quickly exit E and S of the fcst area by 10 pm. However...increasing/strengthening upslope flow behind the front should initiate tstms over Ern CO and Wrn Neb/KS. Some of this activity could move in well after midnight. MUCAPE of 1500-2500 J/kg will remain with deep layer shear more than supportive of strong/organized updrafts. .LONG TERM...(Thursday through Tuesday) Issued at 358 AM CDT Wed Jul 13 2016 Overview...There will be a welcomed break in the heat Thursday through Saturday when high temperatures will be several degrees below normal, generally in the lower to mid 80s. The heat will begin to return to the region on Sunday especially across Kansas, and then will build into the rest of the forecast area as we head into early next week. High temperatures by next Tuesday are expected to range from the mid 90s to around 100. Once the heat arrives next week, the long range forecast models really show it sticking around for numerous days. There will be at least some chance of isolated to scattered thunderstorms every day from Thursday through Saturday night due to the more southerly track of the upper level jet stream. This will all change by around Sunday/Monday as the jet stream heads north and a substantial upper high develops overhead resulting in what will likely be a very hot and dry period next week and possibly beyond. Thursday through Saturday...More temperate below normal temperatures will dominate. The jet stream will be nearly overhead with weak short waves passing through bringing at least some chance for thunderstorms. The best chances for precipitation will be during the evening and overnight hours with the possibility of elevated thunderstorms. The sfc winds on at least Thursday and Friday will be somewhat easterly, which supports the cooler temperatures and will give us that chance for elevated convection depending on how the low level jet sets up. Confidence in timing and location of precipitation chances is fairly low due to widespread model variations and only very subtle features to initiate thunderstorms. Sunday through Tuesday...As mentioned in the overview section a large upper high will begin to build across the region. This will dry things out and heat us up. However, the most significant heat may not arrive until just beyond the end of this forecast period around the middle to end of next week and possibly persist well beyond that. Confidence in the pattern shift back to dry and hot is high. && .AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Wednesday) Issued at 1242 AM CDT Wed Jul 13 2016 Significant Weather: potential for MVFR fog 10Z-13Z Today. Weak cold frontal passage around 15Z. Rest of tonight: Scattered patches of 15-25K ft VFR clouds...but MVFR fog is possible after 09Z. Light SE winds generally 10 kts or less becoming S. Confidence: Medium Wed: MVFR fog dissipates by 13Z. Then VFR with scattered patches of 15-25K ft clouds. S winds under 10 kts will shift to NW after FROPA...then to N or NNE. Confidence: Medium Wed eve: VFR. N-NE winds under 10 kts. Confidence: High && .GID Watches/Warnings/Advisories... NE...None. KS...None. && SHORT TERM...Kelley LONG TERM...Wesely AVIATION...Kelley
Hazardous weather outlook, Jul 13, 4:16 AM CDT, 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 416 AM CDT WED JUL 13 2016 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 141200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 416 AM CDT WED JUL 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE UNTIL 10 AM FOR PORTIONS OF NORTH CENTRAL KANSAS...WITH HAIL UP TO THE SIZE OF GOLF BALLS AND DAMAGING WINDS AROUND 60 MPH. PLEASE REFER TO SEVERE THUNDERSTORM WATCH 376 FOR ADDITIONAL INFORMATION. OTHERWISE...THERE IS A SLIGHT CHANCE FOR A COUPLE THUNDERSTORMS AT ANY TIME ACROSS THE ENTIRE OUTLOOK AREA. WHILE THE RISK FOR STORMS IS LOW...THE PRIMARY TIME OF CONCERN WILL BE 4 PM TO 10 PM. IF ANY STORMS DO FORM DURING THAT TIME...THEY COULD BE SEVERE WITH HAIL UP TO THE SIZE OF GOLF BALLS AND DAMAGING WINDS AROUND 60 MPH. AFTER MIDNIGHT TONIGHT...THERE IS A CHANCE SOME THUNDERSTORMS COULD MOVE INTO THE AREA FROM THE WEST. THESE STORMS COULD ALSO BE SEVERE...WITH HAIL TO NEAR THE SIZE OF QUARTERS AND DAMAGING WINDS AROUND 60 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE ARE VARIOUS OFF-AND-ON CHANCES FOR THUNDERSTORMS WITHIN AT LEAST PORTIONS OF THE OUTLOOK AREA THURSDAY THROUGH SATURDAY NIGHT. THERE IS AT LEAST A MARGINAL RISK FOR A FEW SEVERE STORMS THURSDAY AFTERNOON INTO THURSDAY NIGHT...PRIMARILY ACROSS KANSAS. BEYOND THURSDAY...IT IS STILL TOO SOON TO CONFIDENTLY ASSESS THE POTENTIAL FOR SEVERE STORMS LATER IN THE WEEK. IN ADDITION...THE HEAT INDEX NEXT MONDAY AND TUESDAY AFTERNOON COULD REACH OR SLIGHTLY EXCEED 100 DEGREES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED OVER ROOKS...OSBORNE...AND MITCHELL COUNTIES IN NORTH CENTRAL KANSAS UNTIL 10 AM. OTHERWISE ...ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING FOR PARTS OF THE OUTLOOK AREA. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) KELLEY/WESELY
The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 5:53 AM CDT | Special Weather Statement | GID | Osborne, Rooks | 37 min |
| Jul 13, 6:27 AM CDT | Severe Thunderstorm Warning | GID | Mitchell, Osborne | 48 min |
| Jul 13, 7:16 AM CDT | Severe Thunderstorm Warning | GID | Jewell, Mitchell | 29 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.